Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 16, 2024, 7:54 AM CDT for Jackson County, Shawnee County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2024, 7:54 AM CDT (12:54 UTC)
- Expired
- Apr 16, 2024, 8:30 AM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:31 AM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
594
WUUS53 KTOP 161254
SVRTOP
KSC085-177-161330-
/O.NEW.KTOP.SV.W.0039.240416T1254Z-240416T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
754 AM CDT Tue Apr 16 2024
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Shawnee County in east central Kansas...
Southeastern Jackson County in northeastern Kansas...
* Until 830 AM CDT.
* At 754 AM CDT, severe thunderstorms were located along a line
extending from 5 miles west of Hoyt to near Dover, moving northeast
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northwestern Topeka, Dover, Silver Lake, Hoyt, Mayetta, Denison,
and Willard.
This includes Interstate 70 between mile markers 346 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 AM CDT for northeastern
and east central Kansas.
&&
LAT...LON 3942 9558 3942 9559 3916 9559 3892 9594
3910 9595 3928 9588 3951 9557
TIME...MOT...LOC 1254Z 205DEG 42KT 3926 9580 3897 9591
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Reese1 follow-up statement
086
WWUS53 KTOP 161312
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
812 AM CDT Tue Apr 16 2024
KSC085-177-161330-
/O.CON.KTOP.SV.W.0039.000000T0000Z-240416T1330Z/
Shawnee-Jackson-
812 AM CDT Tue Apr 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES...
At 812 AM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Holton to 3 miles northeast of
Silver Lake, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Northwestern Topeka, Silver Lake, Hoyt, Mayetta, and Denison.
This includes Interstate 70 between mile markers 351 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 AM CDT for northeastern
and east central Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 9558 3942 9559 3916 9559 3897 9587
3914 9585 3933 9577 3951 9557
TIME...MOT...LOC 1312Z 205DEG 42KT 3943 9570 3914 9581
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ReeseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:45 AM CDT, 1 hour 9 minutes earlier. Its key messages:
- Strong to Severe storms will be possible through the mid morning hours. The primary hazards will be damaging wind gusts, large hail and perhaps a few tornadoes.
- Wind Advisory in effect from the mid morning hours through 7 PM.
- Below average temperatures expected by the end of the week. Overnight lows may drop into the lower to mid 30s Saturday night.
Area forecast discussion, Apr 16, 6:45 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 645 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - Strong to Severe storms will be possible through the mid morning hours. The primary hazards will be damaging wind gusts, large hail and perhaps a few tornadoes. - Wind Advisory in effect from the mid morning hours through 7 PM. - Below average temperatures expected by the end of the week. Overnight lows may drop into the lower to mid 30s Saturday night. && .DISCUSSION... Issued at 248 AM CDT Tue Apr 16 2024 An amplified upper level low was moving northeast across western KS with a 95 KT H5 jet max rounding the upper low across central and eastern KS. The dryline/Pacific front was located across central KS and thunderstorms were developing along the front. So far the only surface based QLCS is moving northeast into south central NE but trailing convection along the front may intensify as it moves into an environment with 1500-2000 J/KG of MUCAPE and strong effective shear. The low-level shear and forecast hodographs are curved and if any of the storms become surface based then the scattered storms moving northeast towards the southern counties of the CWA may become supercellular. But there is still a lot of uncertainty if any discrete storms will become surface based for potential tornadic supercells. At this time the line segments with QLCS features have produced a few meso vortices on the north side of the rear inflow jet. I'm leaning more towards line segments of convection that may become surface based at times and produce damaging wind and perhaps a few meso vortex tornadoes. If storms become more discrete and become supercells, then large hail, damaging wind gusts and perhaps a few tornadoes will be possible. The upper low will lift northeast into eastern NE and the dryline/Pacific front will shift east of the CWA during the mid morning hours bringing an end to any severe thunderstorms. during the mid morning hours the southwest winds will increase to 25 to 35 MPH with some gusts to 45 MPH and will continue through the morning but will diminish near sunset. A few strong thunderstorms may develop across the northern counties of the CWA. These storms will be higher based pulse type storms, that could produce stronger wind gusts. Our next chance for showers and thunderstorms will be Wednesday night into Thursday morning as an upper trough digs southeast across the northern Plains into the Upper Midwest. Strong low-level CAA will cause a cold front to move southeast across the area late Wednesday night into thursday, which could cause a chance for showers and thunderstorms. This upper trough will amplify across the northeast US and cause a broad surface ridge of high pressure to build southward across the Plains Friday into Saturday. Highs on Saturday will only reach into the 50s. We may see a freeze and/or frost Saturday night with lows in the lower 30s across the western and northern counties and mid 30s across the remainder of the area. A broad upper ridge will shift east into the Plains by the middle and end of next week, causing high temperatures to warm back into the 70s. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 640 AM CDT Tue Apr 16 2024 Storms have cleared the KMHK terminal. There may be more that develop later today but too much variability in the location of storms later this afternoon to include. KTOP/KFOE terminal area storms clear over the next hour or two. The forecast is mainly wind driven after these storms exit the region with SSW winds increasing and lasting through the first half of the period. Winds veer to a more westerly direction this evening but remain gusty. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ008-KSZ009- KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. && DISCUSSION...Gargan AVIATION...Drake
Hazardous weather outlook, Apr 16, 3:42 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 342 AM CDT Tue Apr 16 2024 KSZ008>011-170845- Republic-Washington-Marshall-Nemaha- 342 AM CDT Tue Apr 16 2024 ...TORNADO WATCH 114 IN EFFECT UNTIL 8 AM CDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible this morning across the tornado watch area through 7 AM. A wind advisory is in effect from the mid morning hours through this afternoon. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ012-020>024-026-034>040-054>056-058-059-170845- Brown-Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- 342 AM CDT Tue Apr 16 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today. Strong to severe thunderstorms are possible through 10 AM this morning. A wind advisory is in effect from the mid morning hours through this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 16, 5:08 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
508 AM CDT Tue Apr 16 2024
KSZ054-055-058-161045-
Coffey-Lyon-Osage-
508 AM CDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OSAGE...WESTERN
COFFEY AND SOUTHEASTERN LYON COUNTIES THROUGH 545 AM CDT...
At 507 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 45 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Emporia, Lebo, Waverly, Olpe, New Strawn, Hartford, Gridley, Neosho
Rapids, Beto Junction, and John Redmond Reservoir.
This includes Interstate 35 between mile markers 132 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM CDT for east central
Kansas.
&&
LAT...LON 3817 9596 3817 9630 3854 9609 3840 9556
3804 9595 3804 9596
TIME...MOT...LOC 1007Z 213DEG 54KT 3808 9611
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GarganSpecial weather statement, Apr 16, 6:03 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
603 AM CDT Tue Apr 16 2024
KSZ010-011-161130-
Nemaha-Marshall-
603 AM CDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEMAHA AND EASTERN
MARSHALL COUNTIES THROUGH 630 AM CDT...
At 602 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Frankfort, moving northeast at 45 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Frankfort, Axtell, Beattie, and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 AM CDT for northeastern
Kansas.
&&
LAT...LON 3962 9635 3970 9657 4000 9642 4000 9611
TIME...MOT...LOC 1102Z 203DEG 41KT 3977 9641
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
FlanaganSpecial weather statement, Apr 16, 6:26 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
626 AM CDT Tue Apr 16 2024
KSZ023-024-038-039-161200-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
626 AM CDT Tue Apr 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SHAWNEE...EASTERN
WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON
COUNTIES THROUGH 700 AM CDT...
At 626 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Paxico to 3 miles northwest of Eskridge to
7 miles north of Allen. Movement was northeast at 50 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Rossville, Eskridge, St. Marys, Dover, Maple Hill, Paxico, Delia,
Willard, and Keene.
This includes Interstate 70 between mile markers 332 and 348.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM CDT for northeastern
and east central Kansas.
&&
LAT...LON 3940 9593 3920 9590 3899 9590 3874 9621
3874 9622 3883 9620 3906 9621 3920 9612
3927 9604
TIME...MOT...LOC 1126Z 209DEG 43KT 3905 9617 3889 9617 3876 9622
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FlanaganSpecial weather statement, Apr 16, 6:31 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
631 AM CDT Tue Apr 16 2024
KSZ037-038-054-161200-
Wabaunsee-Lyon-Morris-
631 AM CDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MORRIS...CENTRAL
WABAUNSEE AND NORTHWESTERN LYON COUNTIES THROUGH 700 AM CDT...
At 631 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bushong, moving northeast at 75 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation is possible.
Locations impacted include...
Council Grove, Alma, Eskridge, Maple Hill, McFarland, Paxico,
Bushong, Dunlap, and Keene.
This includes Interstate 70 between mile markers 327 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM CDT for east central
Kansas.
&&
LAT...LON 3865 9653 3917 9624 3908 9595 3901 9595
3856 9633
TIME...MOT...LOC 1131Z 209DEG 64KT 3871 9636
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FlanaganLocal storm report, Apr 16, 6:36 AM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
636 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM Tornado Richland 38.88N 95.54W
04/16/2024 Shawnee KS Storm Chaser
Storm chaser reported a tornado as it passed
through Richland.
&&
FlanaganLocal storm report, Apr 16, 7:23 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
723 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 AM Tstm Wnd Dmg Overbrook 38.78N 95.56W
04/16/2024 Osage KS Emergency Mngr
Storm damage reported in Overbrook area by
EM. Time estimated from radar.
&&
kcThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:45 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 16 hr |
| Apr 16, 3:05 AM CDT | Special Weather Statement | TOP | Republic | 25 min |
| Apr 16, 3:32 AM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Apr 16, 3:51 AM CDT | Special Weather Statement | TOP | Clay, Dickinson | 24 min |
| Apr 16, 3:54 AM CDT | Special Weather Statement | TOP | Morris | 36 min |
| Apr 16, 3:56 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha | 34 min |
| Apr 16, 4:00 AM CDT | Special Weather Statement | TOP | Republic | 30 min |
| Apr 16, 4:17 AM CDT | Special Weather Statement | TOP | Geary, Morris | 28 min |
| Apr 16, 4:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley, Wabaunsee | 32 min |
| Apr 16, 5:01 AM CDT | Special Weather Statement | TOP | Geary, Pottawatomie | 29 min |
| Apr 16, 5:08 AM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| Apr 16, 5:17 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 28 min |
| Apr 16, 5:38 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 37 min |
| Apr 16, 5:49 AM CDT | Tornado Warning | TOP | Osage | 26 min |
| Apr 16, 6:03 AM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Apr 16, 6:19 AM CDT | Tornado Warning | TOP | Douglas, Osage, Shawnee | 26 min |
| Apr 16, 6:26 AM CDT | Special Weather Statement | TOP | Wabaunsee | 34 min |
| Apr 16, 6:31 AM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| Apr 16, 6:40 AM CDT | Tornado Warning | TOP | Douglas, Jefferson | 17 min |
| Apr 16, 7:11 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 49 min |
| Apr 16, 7:24 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 36 min |
| Apr 16, 7:36 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 24 min |
| Apr 16, 7:41 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| Apr 16, 7:57 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 33 min |
| Apr 16, 8:27 AM CDT | Special Weather Statement | TOP | Shawnee | 48 min |
| Apr 16, 8:33 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 42 min |
| Apr 16, 8:37 AM CDT | Special Weather Statement | TOP | Brown | 23 min |
| Apr 16, 8:43 AM CDT | Severe Thunderstorm Warning | TOP | Franklin | 32 min |
| Apr 16, 8:59 AM CDT | Special Weather Statement | TOP | Douglas | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.